Washington, 2011Flooding in Washington, May 22 to 25, 2011
May 22 to 25, 2011 · NWS OTX · 2 events in 1 county or zone
A wet spring season continued for the Inland Northwest as another wet storm system moved through the region May 21-22nd producing in the neighborhood of half to one and a half inches of liquid precipitation over Northern Washington. This resulted in additional rises of many creeks and streams which were already swollen from wet spring conditions and excessive snowmelt throughout the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet spring season continued for the Inland Northwest as another wet storm system moved through the region May 21-22nd producing in the neighborhood of half to one and a half inches of liquid precipitation over Northern Washington. This resulted in additional rises of many creeks and streams which were already swollen from wet spring conditions and excessive snowmelt throughout the month. Streams and creeks continued to run out of their banks and flood roadways throughout the East Slopes of the Northern Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 22, 1:44 AM PST, 1 hour 16 minutes earlier.
Area forecast discussion, May 22, 1:44 AM PST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
244 AM PDT SUN MAY 22 2011
.SYNOPSIS...
RAIN WILL MOVE OUT OF THE INLAND NORTHWEST THIS MORNING. SOME
WIDELY SCATTERED SHOWERS MAY LINGER INTO THE AFTERNOON...BUT MOST
OF EASTERN WASHINGTON AND NORTH IDAHO WILL HAVE DRY CONDITIONS
THIS AFTERNOON. ANOTHER UPPER LEVEL DISTURBANCE WILL ARRIVE ON
TUESDAY...BRINGING ANOTHER GOOD CHANCE OF PRECIPITATION TO THE
REGION. WEDNESDAY NIGHT INTO THURSDAY COULD ALSO BE QUITE WET AS A
STRONG COLD FRONT MOVES THROUGH THE PACIFIC NORTHWEST.
&&
.DISCUSSION...
TODAY THROUGH TOMORROW...AN 80KT 250MB JET IS DIVING TOWARD
CENTRAL AND SOUTHERN CALIFORNIA THIS MORNING...AND CARVING AN
UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE PACIFIC NORTHWEST. A
SMALL SCALE DISTURBANCE IS BEING KICKED THROUGH EASTERN WASHINGTON
EARLY THIS MORNING...AND TRIGGERING SHOWERS OVER THE IDAHO
PANHANDLE AND NORTHEAST WASHINGTON. AS OF 2AM...THE RADAR MOSAIC
HAD YET TO SHOW A PRONOUNCED DEFORMATION BAND OVER THE SPOKANE
FORECAST AREA LIKE MANY OF THE MODELS SUGGESTED. PRECIPITATION HAS
BEEN MORE SHOWERY IN NATURE AND HAS NOT DEVELOPED AS FAR WEST AS
ANTICIPATED. PLACES LIKE GRAND COULEE AND THE WATERVILLE PLATEAU
LOOK AS IF THEY WILL BE MISSED BY THE MAJORITY OF THE
PRECIPITATION THIS MORNING. TRENDS IN RADAR...AND TRENDS IN
NUMERICAL GUIDANCE...SUGGEST THAT PRECIPITATION WILL MOVE OUT OF
EASTERN WASHINGTON AND NORTHERN IDAHO SEVERAL HOURS FASTER THAN
OUR PREVIOUS FORECAST. BY LATE MORNING...THE VORTICITY MAX HELPING
TO GENERATE THE SHOWERS WILL MOVE INTO SOUTHERN BRITISH COLUMBIA.
MID LEVEL DRYING BEHIND THIS DISTURBANCE SHOULD ALLOW FOR MOST OF
EASTERN WASHINGTON AND NORTH IDAHO TO EXPERIENCE A DRY AFTERNOON.
MODEL SOUNDINGS SUGGEST SOME SHALLOW INSTABILITY OVER THE
NORTHERN CASCADES...OKANOGAN HIGHLANDS...AND WATERVILLE PLATEAU
THIS AFTERNOON. INSTABILITY MAY BE SUFFICIENT TO GENERATE SOME
WIDELY SCATTERED WEAK SHOWERS. SCATTERED SHOWERS MAY ALSO LINGER
OVER THE MOUNTAINS OF THE PANHANDLE...BUT AS THE AFTERNOON WEARS
ON...EXPECT A DECREASE IN THE SHOWER POTENTIAL IN PLACES LIKE
KELLOGG AND ST MARIES.
FOR TONIGHT...THE LOSS OF DAYTIME HEATING THIS EVENING WILL LEAD
TO THE DEMISE OF THE CUMULUS FIELD OVER THE REGION. THE UPPER JET
DIVING INTO CALIFORNIA WILL RELOAD THE UPPER TROUGH AND THE 500MB
TROUGH AXIS WILL BECOME ALIGNED OVER SOUTHERN AND CENTRAL
OREGON...AND THE BEST PRECIPITATION CHANCES WILL BE WELL SOUTH OF
THE SPOKANE FORECAST AREA.
MID LEVEL MOISTURE WILL GRADUALLY INCREASE ON MONDAY...BUT IT WILL
LIKELY BE MONDAY NIGHT OR TUESDAY BEFORE PRECIPITATION CHANCES
NOTICEABLY INCREASE OVER EASTERN WASHINGTON AND NORTHERN IDAHO. IN
GENERAL PRECIPITATION CHANCES FOR MONDAY HAVE BEEN LIMITED TO 20
PERCENT OR LESS. /GKOCH
MONDAY NIGHT THROUGH SATURDAY...HIGH UNCERTAINTY EXISTS AS TO HOW
MUCH RAIN WILL FALL THIS WEEK. THE POTENTIAL DOES EXISTS HOWEVER
FOR HEAVY RAIN AMOUNTS THAT COULD HEIGHTEN FLOODING CONCERNS ON
RIVERS AND STREAMS.
FOR MONDAY NIGHT/TUESDAY...A CLOSED LOW OVER WESTERN WA/NORTHWEST
OREGON MONDAY AFTERNOON WILL TAKE ON A NEGATIVE TILT BY TUESDAY
MORNING...WITH THE TROUGH AXIS EXTENDING FROM NW WASHINGTON TO
SOUTHEAST OREGON. THIS WILL PLACE CENTRAL AND EASTERN WASHINGTON
AS WELL AS NORTH IDAHO IN SOUTHEAST FLOW ALOFT AND SUSCEPTIBLE TO
A SHORT WAVE MOVING UP FROM CENTRAL IDAHO INTO THE AREA. MODELS
DISAGREE ON PRECISE IMPACTS FROM THIS WAVE AND CONSISTENCY HAS NOT
BEEN GREAT. THE SHRERF DOES A GOOD JOB IN SMOOTHING OUT THE VARYING
SOLUTIONS AND HAS TRENDED QUITE A BIT WETTER FOR SOUTHEAST
WASHINGTON...LEWISTON/CAMAS PRAIRIE AREA...PALOUSE...AND CENTRAL
PANHANDLE MOUNTAINS. THE SHREF SUGGESTS ABOUT A QUARTER TO A HALF
INCH OF RAIN IN THESE AREAS. HOWEVER THE PAST SEVERAL NAM RUNS AS
WELL AS THE CANADIAN SUGGEST LOCALIZED AMOUNTS OF AN INCH POSSIBLE
SO THIS PERIOD WILL HAVE TO BE MONITORED IN HOW THIS WOULD IMPACT
RIVER LEVELS. IT IS WORTH NOTING HOWEVER THAT THE PREVIOUS AND
CURRENT ECMWF IS DRIER WITH A QUARTER INCH OR LESS OF QPF.
WEDNESDAY THROUGH THURSDAY...A STRONG NEGATIVE TILT TROUGH WILL
MOVE THROUGH THE AREA WEDNESDAY NIGHT. MODELS AGAIN ARE
STRUGGLING WITH THE DETAILS BUT GIVING STRENGTH OF THIS FEATURE
CONFIDENCE IS HIGH OF WETTING RAINS OVER MOST...IF NOT ALL...OF
THE INLAND NORTHWEST. SOME SOLUTIONS ARE VERY WET WITH 00Z GFS AND
ECMWF SUGGESTING THE POTENTIAL FOR 1 TO 1.50 INCHES OF QPF OVER
NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE SO THIS WILL HAVE TO
BE MONITORED WITH ITS IMPACT ON RIVER RISES. OTHER MODEL RUNS
HOWEVER ONLY SHOWN A QUARTER TO A HALF INCH OF QPF WITH A FASTER
MOVING TROUGH PASSAGE. THUS ANOTHER LOW CONFIDENCE FORECAST
REGARDING RAINFALL AMOUNTS. GFS AND ECMWF ALSO SHOW A TONGUE OF
COLDER AIR WITH 850MB TEMPS NEAR 0C EXTENDING FROM THE BLUE
MOUNTAINS TO LOOKOUT PASS 12Z THURSDAY. IF THIS MATERIALIZES RAIN
MAY CHANGE TO SNOW IN THE MOUNTAINS TOWARDS THE TAIL END OF THE
HEAVY PRECIPITATION EVENT.
FRIDAY THROUGH SATURDAY...THE NEXT STRONG CLOSED LOW MOVES TOWARDS
THE AREA WITH A MOIST SOUTHWEST FLOW AHEAD OF THE LOW. LATEST 00Z
GFS AND ECMWF RUNS SHOW A FRONTAL BOUNDARY STALLING FROM THE SOUTH
OREGON COAST TOWARDS NORTHEAST WASHINGTON. THIS COULD RESULT IN
AN AREA OF HEAVY RAINFALL DEPENDING ON THE EXACT POSITION OF THE
FRONT. THE PREVIOUS 12Z ECMWF WAS FURTHER OFFSHORE WITH THE LOW
AND KEPT THE AREA MOSTLY DRY AND WAS MUCH WARMER THAN CURRENT
MODEL RUNS. GIVEN HIGH UNCERTAINTY DID NOT MAKE ANY CHANGES BUT
POTENTIAL EXISTS THAT PRECIPITATION CHANCES ARE TOO LOW IF LATEST
GFS/ECMWF ARE CORRECT. JW
&&
.AVIATION...
06Z TAFS...A SLOW MOVING AND WEAK COLD FRONT WILL MOVE NORTHEAST
TO A LINE FROM KOMK TO KMLP BY 12Z SUNDAY. ALONG AND IMMEDIATELY
BEHIND THE FRONT NUMEROUS -SHRA WITH MAINLY VFR CEILINGS WILL
OCCUR. ALL TAF SITES WILL BE IMPACTED BY THIS FROPA WITH
OCCASIONAL SHOWERS TONIGHT...WITH SKIES BECOMING SCT-BKN 040-060
FROM SOUTHWEST TO NORTHEAST BEHIND THE FRONT. ON SUNDAY THE AIR
MASS WILL REMAIN MOIST BUT NOT AS UNSTABLE WITH SCATTERED SHOWERS
BUT LITTLE OR NO THREAT OF THUNDERSTORMS. VFR CONDITIONS ARE
EXPECTED AT ALL TAF SITES ON SUNDAY. SCATTERED SHOWERS WILL
DIMINISH AFTER SUNSET SUNDAY EVENING. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 64 45 66 45 62 44 / 30 10 10 50 60 20
COEUR D'ALENE 64 43 66 45 59 42 / 40 10 10 60 70 30
PULLMAN 61 43 65 44 60 44 / 20 10 20 70 60 10
LEWISTON 69 47 68 49 66 47 / 10 10 30 70 60 10
COLVILLE 67 45 70 46 66 44 / 80 10 20 40 60 50
SANDPOINT 63 42 66 45 58 41 / 80 10 10 50 70 50
KELLOGG 59 41 64 43 55 41 / 60 10 20 70 70 40
MOSES LAKE 70 44 69 46 71 48 / 10 10 20 30 20 10
WENATCHEE 68 47 68 49 70 48 / 10 10 20 20 20 10
OMAK 69 47 69 48 69 46 / 40 20 20 30 40 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 21, 5:32 AM PST, 21 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
632 AM PDT SAT MAY 21 2011
IDZ001>004-WAZ031-036>038-042-043-221400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
632 AM PDT SAT MAY 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SEVERAL RIVERS CONTINUE TO RUN HIGH DUE TO RUNOFF FROM ABOVE
AVERAGE SNOW PACK IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST. MOST RIVERS IN EASTERN WASHINGTON AND NORTHERN IDAHO
WILL RUN HIGH FOR THE NEXT COUPLE OF WEEKS.
IDZ026-027-WAZ032>035-041-044-221400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
632 AM PDT SAT MAY 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flood, Okanogan
- When
- May 22, 3:00 AM PST to May 25, 3:00 PM PST
- Where
- Okanogan County, 3.98 mi NNE of Conconully to 9 mi NNE of Conconully
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 48.621, -119.708
On May 22nd, Sinlahekin Road was closed between Fish Lake and Blue Lake due to water and debris flowing over the roadway. The road was later reopened but closed on and off for the next few weeks.
Flood, Okanogan
- When
- May 22, 6:00 AM PST to May 25, 4:00 PM PST
- Where
- Okanogan County, 3.06 mi NW of Okanogan to 1.65 mi NW of Okanogan
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 48.403, -119.625
On May 22nd, Salmon Creek Road was closed between Spring Coulee Road and Danker Cut-Off Road due to water and debris flowing over the roadway from Salmon Creek. A combination of high spring runoff and log jams in the creek was responsible for the flooding. The road was later reopened but closed on and off for the next few weeks.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 2011162 deaths · 1,153 injured · $2.8 billion · EF5 · 32 events
- Tornadoes and Hail in Minnesota, May 22, 20111 death · 48 injured · $167 million · EF1 · 15 events
- Tornadoes and Hail in Oklahoma, May 22, 201114 injured · $2.9 million · EF3 · 38 events
- Tornadoes and Hail in Wisconsin, May 22, 20113 injured · $21 million · EF2 · 26 events
- Tornadoes and Hail in Iowa, May 22, 2011$543,000 · EF2 · 55 events
- Tornadoes and Hail in Iowa, May 22, 20113 injured · $790,000 · EF2 · 8 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $2.8 million · EF1 · 54 events
- Tornadoes and Hail in Minnesota, May 22, 20111 injured · $495,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Illinois, May 22, 20111 injured · $1.0 million · EF1 · 50 events
- Rip Current in Michigan, May 22, 20111 death · 1 event
- Flash Flooding in Missouri, May 22 to 25, 2011$1.8 million · 17 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $347,000 · EF0 · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303680, 303681.